Illinois, 2022

Winter Weather in Illinois, February 24 to 25, 2022

February 24 to 25, 2022 · NWS LOT · 22 events in 22 counties and zones

Light snow moved across most of northern Illinois during the afternoon of February 24th and transitioned to a mix of light snow and light freezing drizzle and freezing rain for areas south of Interstate 80, in east central Illinois. These areas received a light glaze of ice accumulation.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Light snow moved across most of northern Illinois during the afternoon of February 24th and transitioned to a mix of light snow and light freezing drizzle and freezing rain for areas south of Interstate 80, in east central Illinois. These areas received a light glaze of ice accumulation. Another period of light snow occurred from the evening of February 24th through the early morning of February 25th and mainly for areas along and north of Interstate 80. Storm total snowfall amounts were generally 1 to 3 inches, except in far northeast Illinois where a localized area of 3 to 5 inches of snow occurred, generally along and north of Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 24, 10:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 24, 10:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1051 AM CST Thu Feb 24 2022

.UPDATE...
Issued at 1050 AM CST Thu Feb 24 2022

Freezing drizzle is beginning to be observed across central
Illinois this morning.

Recent radar trends have shown a band of light freezing drizzle
and snow showers that has been drifting northeast into Ford,
Iroquois, Livingston, and Benton counties this morning and looks
to continue to do so through about noon before steadier snow looks
to move in. The mention of freezing drizzle has been added to the
forecast with little to no ice accumulation expected with this
early band.

The rest of the forecast remains on track for steady snowfall
rates around 0.5 inches per hour to begin shortly after noon and
continue through the evening. Snow showers are expected to
transition over to a mix of light snow and freezing drizzle for
areas south of I-80 late this evening. Precipitation will gradually
taper off through the night with total snowfall accumulations of
2 to 4 inches expected across northeast Illinois and northwest
Indiana.

Yack

&&

.SHORT TERM...
Issued at 330 AM CST Thu Feb 24 2022

Through Friday...

Snow is the focus of this forecast, from flurries to light snow
showers early this morning, to a widespread accumulating snow
event this afternoon and tonight, and finally to some lake effect
snow showers Friday morning. The main forecast messages are:

* No changes to the area or timing of the Winter Weather Advisory,
  with snow to spread northeast across the area this afternoon,
  beginning in the Chicago metro 2 to 5 P.M.

* Heaviest snowfall rates in the area are expected south of I-80
  this afternoon, where they are likely to near one inch per hour

* A changeover to freezing drizzle, or even light freezing rain,
  is more probable this evening in locations along/south of the
  Kankakee River and cannot rule it out up to the I-80 corridor

* Total forecast accumulations of 2 to 5 inches, with the highest
  in northern Cook and Lake IL Counties near the lake

Before getting into the system snow, there remains pesky flurries
and even spotty snow showers early this morning, especially in
northeast Illinois. These are being spewed from lake-induced,
deeper stratus within the easterly low-level flow. As this cloud
bearing flow veers by mid to late morning, these stratus should
pull off more into Wisconsin. Until then though, flurries and
spotty snow showers will be seen mainly along/north of I-88, with
spotty dustings to a few tenths of an inch.

The main upper level feature of interest with this incoming
accumulating snow is an upper trough across Wyoming down to the
Four Corners region early this morning, with a closed mid-level
circulation in southwest Colorado. Ahead of this is a strong
anticyclonically-arcing jet that spans across the Great Lake into
New England and is 120+ kt (as high as 170 kt on the 00Z DTX
sounding last eve). This has maintained the baroclinicity to its
south, including over our CWA at 850 mb up to 700 mb. As that
Rockies trough/closed circulation shifts east-northeast today,
that baroclinicity will strengthen, as well as greater ascent and
saturation spreading northward setting the stage for snow.

This first push of snow looks to produce some of if not the main
heavy rates of this event across especially south of I-80. This is
due to the high moisture (mixing rates of 3-3.5 g/kg and PWATs of
0.5 to 0.75 of an inch) and low stability aloft (negative
saturated EPV). There are indications of even some upright
instability on some forecast soundings from the far southeast
forecast area. While spread exists in guidance on the overall
speed in which snow spreads in, there is a fairly consistent
signal on the south/southeast forecast area being under this
favorable profile for moderate to heavy snow, especially between
3-6 P.M. Hourly QPF output and visibility guidance from convection
allowing model (CAM) solutions support this idea fairly well.

Further to the north, snow will spread northeastward at light to
moderate intensity this afternoon. There is uncertainty when this
reaches the metro based on varying isentropic saturation times on
guidance. Considered backing up the start time of the Advisory for
Cook and DuPage until 3 PM, but feel snow still could begin 2 to
3, so will just message the south to north variance in start times.

The NCEP guidance suite is fairly consistent at steering in some
mid-level drying into the southeast forecast area this evening in
what could be considered a quasi-dry slot. Forecast soundings show
drying in the ice nucleation layer, though still with several
thousand feel of saturation below that with isentropic lift.
Conceptually this can be a region of a system that experiences
freezing drizzle, and some of the soundings even support freezing
rain, mainly light. Have increased the chances of freezing
drizzle more in the forecast across the southern CWA and noted
this and potential for a glaze in the Advisory. The ECMWF is less
excited about this dry layer. The key message for this area is
a heavy snow period mid-late afternoon, and then much less
snowfall tonight when a chance for a light glaze.

To the north (I-80 and north) including Chicago and Rockford
tonight, synoptic forcing remains and more coinciding with the
dendritic growth zone (DGZ) of -12C to -18C. With the mid-level
trough being neutral to slightly negatively-tilted, and the CWA
between the 850 and 700 mb lows, it's conceptually a good place
for snow to continue and with some temporary heavier intensities
in transient frontogenesis (f-gen). Guidance generally shows the
f-gen to be that -- more temporary -- but with negative saturated
EPV remaining above. Forecast snowfall ratios increase as the
depth of the DGZ grows (basically intersecting our current frontal
inversion), with a NAM/RAP/GFS average of 6,500 ft over Chicago
late this evening into overnight. With a wind minimum happening
concurrent to that into northeast Illinois, it could allow these
larger dendrites to make it down fairly intact. Also, some lake
enhancement of snow is probable into northeast Illinois overnight
based on the inversion height climbing to 6-7 kft. This doesn't
look like a huge player, but is the reason for a 1-1.5 inch higher
totals in that far northeast Illinois.

Potential failure modes for a solid 2 to 4 inch snow event,
isolated higher near the lake, are if the deep saturation is
compromised and any f-gen is very temporary. That would keep the
snow light, possibly ending it at times tonight (like the
southeast CWA but areawide). Also if lake enhancement near Lake
Michigan is less than indicated, than that would keep totals less
in and north of Chicago.

For Friday, cyclonic flow will continue and there will remain
favorable lake parameters for at least clouds and flurries into
northeast Illinois and then far northwest Indiana. There could
continue to be light accumulation, especially early to mid morning
in Chicago, and throughout the morning and early afternoon in
northwest Indiana. Convergence across mid-lake does improve by
late morning, and recent runs of the HRRR even try to indicate a
meso-low approaching the northeast Porter County shore early
afternoon. Will be something to watch and refine in the forecast.

MTF

&&

.LONG TERM...
Issued at 330 AM CST Thu Feb 24 2022

Friday night through Wednesday...

Our winter system will be on its way out of the area Friday
evening with perhaps a few lingering flurries near the lake under
some residual stratus to start the evening. Otherwise quiet yet
chilly conditions expected overnight with Saturday early morning
low temperatures in the teens.

The weekend begins a very gradual warming trend into next week
with highs in the mid 30s Saturday and upper 30s to lower 40s
Sunday. A series of shortwaves traverse the upper level northwest
flow over the upper Great Lakes region next week with the area
generally residing under the warm advective side of a series of
associated low pressure systems. If this northward trend persists
we could see a transition to above normal temperatures to start
the month of March. Current forecast has highs Monday-Tuesday in
the lower 40s, mid 40s for Wednesday, and possibly 50s by
Thursday.

Precip chances also appear quite low during this entire period
with dry air mostly winning out during the various cold frontal
passages tied to the aforementioned shortwaves and associated
surface lows to our north. For now will maintain a dry forecast
Saturday through the daytime hours Thursday. There are signals
some warm advective precipitation may occur ahead of a developing
Central Plains surface low, but this is far enough out for things
to change.

Petr

&&

.AVIATION...
For the 12Z TAFs...

Aviation forecast key messages:

1. Flurries (P6SM -SN) and MVFR cigs persist through the AM

2. Snow with associated MVFR vis and cigs arrives this afternoon

3. Steadiest snow with IFR cigs and IFR to possibly LIFR vis this
   evening and overnight

3. Lingering lake effect snow and flurries possible into Friday
   AM along with MVFR cigs

Light flurries and MVFR stratus is ongoing early this morning and
could persist through the remainder of the morning hours. No
accumulation is expected from this. Occasional bursts of snow
with MVFR vis may be possible at DPA from narrow aircraft effect
snow bands drifting WSW from ORD.

Stead snow then lifts into the area this afternoon with quickly
deteriorating conditions to IFR not too long after after the
onset. The start timing of snowfall is still somewhat uncertain
but looks to be sometime in the 19-21Z timeframe. Steady snow is
expected to persist this evening and overnight. 2-4 inches of
"fluffy" accumulations are expected, perhaps with locally higher
amounts to 5 inches possible at ORD, MDW and GYY from lake
effect/enhancement. Have introduced a TEMPO from roughly 3-7Z for
LIFR vis and IFR cigs when the highest snowfall rates are most
favored. Lake effect snow could then persist into Friday morning
as the system exits to the east.

There is a low chance for a brief period of -FZDZ at GYY early
this evening, however, the better potential resides just south of
there so have opted to keep it out of the TAF with this issuance.

Winds will remain mostly ENE through this evening and gradually
turn NNE overnight then WNW Friday morning. Speeds will be in the
10-14kt range with gusts in the upper teens at times through the
afternoon then easing overnight.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 6 AM Friday.

     Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006...3 PM
     Thursday to 6 AM Friday.

IN...Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011-INZ019
     until 6 AM Friday.

LM...Small Craft Advisory...IL nearshore waters until noon Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 24, 3:55 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
355 AM CST Thu Feb 24 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-251000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
355 AM CST Thu Feb 24 2022 /455 AM EST Thu Feb 24 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Snow Risk.
  Limited Ice Accumulation Risk, mainly south of I-80.

DISCUSSION...

Snow will spread over the area from southwest to northeast this
afternoon. This snow will be heavy at times south of I-80 this
afternoon. Some of the snow will likely mix with or change to
freezing drizzle south of I-80 this evening. Snow covered and
slippery roads are expected by mid to late afternoon into
tonight, with total accumulations of 2 to 4 inches and locally
higher expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Snow Risk near Lake Michigan.

DISCUSSION:

Lake effect snow showers may continue on Friday morning and early
afternoon in far northeast Illinois and northwest Indiana.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-251000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
355 AM CST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft for the Illinois
  nearshore.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday Morning and Saturday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Livingston

When
February 24, 12:00 PM CST to February 25, 2:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
February 24, 12:30 PM CST to February 25, 2:30 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
February 24, 12:30 PM CST to February 25, 2:00 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
February 24, 12:45 PM CST to February 25, 2:30 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
February 24, 12:45 PM CST to February 25, 2:30 AM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
February 24, 12:45 PM CST to February 25, 2:30 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
February 24, 12:45 PM CST to February 25, 2:00 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
February 24, 1:15 PM CST to February 25, 2:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
February 24, 1:30 PM CST to February 25, 2:30 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
February 24, 1:30 PM CST to February 25, 2:30 AM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
February 24, 1:30 PM CST to February 25, 6:00 AM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 24, 1:45 PM CST to February 25, 1:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
February 24, 2:00 PM CST to February 25, 2:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
February 24, 2:30 PM CST to February 25, 4:30 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
February 24, 2:30 PM CST to February 25, 3:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
February 24, 2:30 PM CST to February 25, 5:00 AM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
February 24, 2:30 PM CST to February 25, 3:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
February 24, 2:30 PM CST to February 25, 5:30 AM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
February 24, 9:00 PM CST to February 25, 1:30 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
February 24, 9:00 PM CST to February 25, 1:00 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
February 24, 9:15 PM CST to February 25, 2:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
February 24, 9:30 PM CST to February 25, 3:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009404, 1009409, 1009411, 1009403, 1009407, 1009408, 1009410, 1009401, 1009402, 1009405, 1009406, 1009382, 1009384, 1009379, 1009389, 1009394, 1009396, 1009397, 1009376, 1009380, 1009377, 1009378.